Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Lincoln, IL

May 28, 2003Peoria County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 28, 2003, 2:15 PM CDT for Peoria County, Woodford County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2003, 2:15 PM CDT (19:15 UTC)
Expired
May 28, 2003, 3:15 PM CDT
In force
60 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Peoria County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

582 
WUUS53 KILX 281915
SVRILX
ILC143-203-282015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT WED MAY 28 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEORIA COUNTY IN CENTRAL ILLINOIS
  WOODFORD COUNTY IN CENTRAL ILLINOIS

* UNTIL 315 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF CHILLICOTHE...OR ABOUT 12
  MILES WEST OF LACON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNLAP
  CHILLICOTHE
  ROME
  SPRING BAY
  GERMANTOWN HILLS
  METAMORA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4095 8947 4098 8979 4074 8966 4077 8906

$$

KH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:45 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 28, 11:45 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT WED MAY 28 2003

UPDATED ZONES FOR STRONGER WINDS THIS AFTERNOON AND FOR WARMER HIGHS
IN THE UPPER 70S WEST OF I-57. OTHERWISE SHOWERS AND THUNDERSTORMS
ARE STILL LIKELY...THOUGH MAINLY EARLY WEST OF I-57. EXPECT HIGHS
BETWEEN 75 AND 80 WITH WARMEST READINGS SE AND WESTERN CWA WHILE
WEST WINDS 15 TO 25 MPH BECOME NW AS A COLD FRONT MOVES SE ACROSS
CENTRAL IL THIS AFTERNOON.

COLD FRONT AT 16Z EXTENDED FROM SE WI SW ALONG THE IA/IL BORDER AND
INTO NW MO. CONVECTION AHEAD OF THE FRONT WAS EAST OF THE IL RIVER
WITH JUST A FEW EMBEDDED THUNDERSTORMS SO FAR THIS MORNING.
TEMPERATURES RANGED FROM THE LOWER 60S IN RAIN COOLED AREAS OF THE NW
CWA...TO THE MID TO UPPER 70S IN SUNNIER AREAS OF THE SE CWA.

SPC CONTINUED TO SHIFT SLIGHT RISK OF SEVERE THUNDERSTORMS FURTHER
SE AND NOW ALONG AND SE OF I-70 UNTIL SUNSET. LIMITING FACTOR FOR
SEVERE WEATHER IS DEEPER MOISTURE RETURN. SURFACE DEWPOINTS ARE IN
THE MID 50S EASTERN CWA WHILE LOWER 60S NW CWA. MOISTURE FAIRLY
SHALLOW AS 850 MB DEWPOINT OF 0C AT KILX AT 12Z WHILE POOL OF
DEWPOINTS OF 6 TO 8C ALONG COLD FRONT IN SE IA AND NW MO. SOME
INSTABILITY AROUND WITH CAPES BETWEEN 500 AND 1000 J/KG THIS
AFTERNOON WHILE LIFTED INDICES OF MINUS 2 TO 4C. FASTER ETA HAS BEEN
DOING BETTER WITH MOVEMENT OF COLD FRONT AND CONTINUED TO FOLLOW.
COLD FRONT TO MOVE SE TO I-55 BY 21Z AND TO THE IL/IN BORDER BY 00Z.
GRADIENT WEST WINDS OF 15 TO 25 MPH AND TURNING NW AFTER COLD
FRONTAL PASSAGE.

.ILX...NONE.

HUETTL
Hazardous weather outlook, May 28, 11:00 AM CDT, 3 hours 15 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT WED MAY 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING ACROSS EASTERN ILLINOIS...EAST OF I-55. A COLD
FRONT WILL MOVE EAST ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND EXIT
SOUTHEAST ILLINOIS BY SUNSET. THIS FRONT WILL PRODUCE SCATTERED
THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THE PRIMARY THREAT WITH
THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS
WILL SHIFT EAST OF ILLINOIS BY SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER FAST MOVING COLD FRONT WILL SWEEP ACROSS THE MIDWEST ON FRIDAY
BRINGING A THREAT FOR MORE STRONG TO SEVERE THUNDERSTORMS TO PARTS OF
CENTRAL ILLINOIS. THE THREAT FOR THUNDERSTORMS WILL CONTINUE INTO
FRIDAY EVENING. CHANCES FOR THUNDERSTORMS WILL INCREASE ONCE AGAIN
OVER CENTRAL ILLINOIS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS EASTERN ILLINOIS THIS
AFTERNOON...ESPECIALLY ALONG AND EAST OF I-57. THE PRIMARY THREAT
FOR SEVERE WEATHER WILL OCCUR BETWEEN 1 AND 7 PM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

SMITH/HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:53 PM CDTSevere Thunderstorm WarningILXMarshall, Stark52 min
May 28, 2:41 PM CDTTornado WarningILXTazewell, Woodford49 min
May 28, 3:20 PM CDTTornado WarningILXMcLean, Tazewell40 min
May 28, 3:25 PM CDTSevere Thunderstorm WarningILXLogan50 min
May 28, 3:47 PM CDTTornado WarningILXLogan28 min
May 28, 3:58 PM CDTTornado WarningILXDeWitt62 min
May 28, 4:08 PM CDTSevere Thunderstorm WarningILXMacon67 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningILXMoultrie, Piatt, Shelby52 min
May 28, 4:45 PM CDTTornado WarningILXChristian, Shelby45 min
May 28, 5:29 PM CDTSevere Thunderstorm WarningILXEffingham, Shelby46 min
May 28, 6:08 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion82 min
May 28, 6:14 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion76 min
May 28, 6:25 PM CDTTornado WarningILXChampaign, Vermilion65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.